Alert archive / Montana / Snow Squall Warnings in 2021

Snow Squall Warning 1, NWS Great Falls, MT

December 23, 20214 counties in Montana

NWS Great Falls, MT issued this snow squall warning at Dec 23, 2021, 6:34 PM MST for 4 counties in Montana. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 23, 2021, 6:34 PM MST (01:34 UTC)
Expired
Dec 23, 2021, 7:30 PM MST
In force
56 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Cascade County, MT, Chouteau County, MT, Hill County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 81 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 23, 6:58 PM MSTTSTM WND GST 583 Wnw Raynesford, MTAWOS STATION K1AM ALPHA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WWUS55 KTFX 240134
SQWTFX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Great Falls MT
634 PM MST Thu Dec 23 2021

MTC013-015-041-045-240230-
/O.NEW.KTFX.SQ.W.0001.211224T0134Z-211224T0230Z/
Judith Basin MT-Hill MT-Chouteau MT-Cascade MT-
634 PM MST Thu Dec 23 2021

The National Weather Service in Great Falls has issued a

* Snow Squall Warning for...
  Northwestern Judith Basin County in central Montana...
  Southeastern Hill County in north central Montana...
  Chouteau County in north central Montana...
  Central Cascade County in central Montana...

* Until 730 PM MST.

* At 630 PM MST, a dangerous snow squall was located along a line
  extending from 15 miles west of Big Sandy to 6 miles north of 
  Black Eagle to Great Falls to 8 miles east of Cascade, moving east 
  at 50 mph.

  HAZARD...Extremely poor visibility in snow and blowing snow. Wind 
           gusts greater than 50 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

* 

This includes the following highways...
 Interstate 15 between mile markers 246 and 290.
 Highway 200 between mile markers 0 and 18.
 Highway 87 between mile markers 4 and 84.
 Highway 89 between mile markers 53 and 71, and between mile markers
72 and 92.

Locations impacted include...
Great Falls, Fort Benton, Cascade, Big Sandy, Belt, Geraldine, Parker
School, Highwood, Agency, St. Pierre, Black Eagle, Sangrey, Carter,
Floweree, Rocky Boy, Eden, Stockett, First Peoples Buffalo Jump State
Park, Shonkin and Loma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4816 10953 4771 11016 4712 11067 4716 11190
      4767 11143 4821 11072 4828 10955
TIME...MOT...LOC 0130Z 261DEG 44KT 4819 11045 4762 11122 4751 11131
4728 11152

$$

CMC

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this snow squall warning went out at Dec 23, 4:45 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Dec 23, 4:45 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
445 PM MST Thu Dec 23 2021

...Aviation Section Updated...

.SYNOPSIS...

A Pacific cold front will cross the region this evening, bringing a
period of brief but intense snow and gusty winds to some areas while
areas of snow continue across the mountains. A colder airmass from
Canada moves south into north-central Montana late tonight through
tomorrow before an Arctic airmass moves south into the area late
this weekend, bringing additional chances for snow and bitterly cold
temperatures.

&&

.DISCUSSION...

A potent shortwave disturbance was moving east along the BC/WA
border this afternoon with associated surface low pressure in far SW
Alberta. A Pacific cold front was moving east into Idaho while a
Canadian frontal boundary on the leading edge of much colder air
draped to the north of the surface low and advancing slowly south
through Alberta.

Showers continue over the mountains this afternoon with
precipitation spilling east of the divide at times before attention
turns to the Pacific cold front expected to sweep east across the
area this evening. Hi-res models continue to show a band of
convective precipitation moving across the area with the frontal
passage with the most likely scenario being a band of brief but
intense snow and shift to gusty west winds with the frontal passage
across central MT. Strong cooling aloft supports the potential for
this type of banding and cannot rule out the potential for some
isolated thunder, though main impact would be the a drastic
reduction in visibility in snow and gusty west winds for brief
period. Timing of this feature would be into the Great Falls and
Helena areas between 5pm-8pm and to Lewistown and Bozeman between
8pm-10pm. Snow accumulations will be light and generally less than
an inch for most of these areas, but could create wet surfaces that
become icy as temperatures cool to near and slightly below freezing
later this evening.

Meanwhile, the surface low in Alberta moves off to the southeast
this evening, allowing the colder airmass to moves south across the
border overnight. Expect a wind shift to the north and more rapid
fall in temperatures as this front moves south across the north-
central MT plains late tonight through Friday morning. There
continues be some uncertainty with how much further south the
colder airmass progresses Friday afternoon through Saturday with
temperatures mainly in the teens to the north of the boundary across
north-central MT, further cooling to the single digits above zero by
Saturday, while portions of southwest Montana south of the boundary
are likely to see daytime temperatures in the 20s to around 30s
still through Saturday. Pacific moisture continues to stream
northeast across the area in SW flow aloft Friday and Saturday
with the most persistent light snow areas over the mountains while
some light snow or flurries are possible at times elsewhere,
especially over north-central MT as the moisture moves over the
colder low level airmass.

Another shortwave disturbance moves through the upper level trough
extending into the Pacific NW on Sunday with surface low pressure
deepening across SW MT. This will allow a much colder (Arctic)
airmass from NW Canada to surge south into the area on Sunday and
eventually progress through most of the forecast area by Monday. A
more widespread period of light snow is possible with the front
and as additional Pacific moisture moves up across the area, but
the main impact will be the additional drop in temperatures along
with substantial north winds to create dangerous wind chills,
especially across north-central MT. Longer range models remain in
good agreement on the coldest of this airmass to remain across the
area through the first half of next week with a hint at some
moderation in temperatures (though still well below seasonal
averages) late next week. Hoenisch

&&

.AVIATION...
445 PM MST Thu Dec 23 2021 (24/00Z TAF period)

The main concerns over this TAF period are two cold front and
associated precipitation. The first cold front, of the Pacific
variety, will move from west to east across the area through 07Z
tonight. A convective band of rain/snow will be possible along this
front. A wind shift to a more westerly direction is expected as the
front passes through terminals, along with lowering
ceilings/visibility around precipitation. A second front, of a more
polar variety, will approach from the north late tonight. This front
will shift winds to a more northerly direction across the northern
plains, along with lowered ceilings. Mountain obscuration is
forecast, especially early in the TAF period.
-AM

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  14  25   2  14 /  60  10  20  20
CTB   4  10  -7   1 /  40  20  40  30
HLN  18  30  12  25 /  80  20  20  20
BZN  22  34  13  33 /  60  20  20  20
WYS  22  29  14  25 /  70  90  70  80
DLN  20  33  15  31 /  50  10  10  20
HVR   4  13   0   7 /  40  10  40  30
LWT  16  27   7  21 /  70  20  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MST Friday Beaverhead...
Gallatin...Madison.

Winter Weather Advisory until 11 AM MST Friday Northern Rocky
Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Dec 23, 2:47 PM MST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
247 PM MST Thu Dec 23 2021

MTZ012-014-050>055-240200-
Cascade-Central and Southern Lewis and Clark-Judith Basin-Fergus-
Jefferson-Broadwater-Meagher-Gallatin-
Including the cities of Great Falls, Cascade, Belt,
Kings Hill Pass, Helena, Flesher Pass, Lincoln, MacDonald Pass,
Rogers Pass, Raynesford, Stanford, Hobson, Lewistown, Winifred,
Lewistown Divide, Grass Range, Montana City, Boulder,
Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston,
Townsend, Winston, Martinsdale, Deep Creek Pass,
White Sulphur Springs, Bozeman Apt, City of Bozeman,
West Yellowstone, Battle Ridge Pass, Bozeman Pass,
and Targhee Pass
247 PM MST Thu Dec 23 2021

...A strong Pacific cold front will bring a period of gusty winds
and light to moderate snow shower activity this evening...

A strong Pacific cold front will move west to east this evening,
bringing a period of gusty westerly winds and light to moderate
snow shower activity. Temperatures behind the front are expected
to fall into the upper 20s and lower 30s.

The front will likely pass the Helena area between 5 and 8 pm,
Great Falls between 6 and 9 pm, and Lewistown and Bozeman between
8 and 11 pm. The heavier snow showers could briefly drop
visibility to less than a mile, with wind gusts in excess of 40
mph. Roadways may become slippery due to falling and blowing snow,
and the refreezing of any wet surfaces.

Anyone traveling this evening should be prepared for highly
variable road conditions across short distances.
Special weather statement, Dec 23, 5:12 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Great Falls MT
512 PM MST Thu Dec 23 2021

MTZ012-014-050>055-240330-
Cascade-Central and Southern Lewis and Clark-Judith Basin-Fergus-
Jefferson-Broadwater-Meagher-Gallatin-
Including the cities of Great Falls, Cascade, Belt,
Kings Hill Pass, Helena, Flesher Pass, Lincoln, MacDonald Pass,
Rogers Pass, Raynesford, Stanford, Hobson, Lewistown, Winifred,
Lewistown Divide, Grass Range, Montana City, Boulder,
Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston,
Townsend, Winston, Martinsdale, Deep Creek Pass,
White Sulphur Springs, Bozeman Apt, City of Bozeman,
West Yellowstone, Battle Ridge Pass, Bozeman Pass,
and Targhee Pass
512 PM MST Thu Dec 23 2021

...Snow showers with gusty winds bringing reduced visibility this
evening...

A strong Pacific cold front will move west to east this evening,
bringing a period of gusty westerly winds and light to moderate
snow shower activity. Temperatures behind the front are expected
to fall into the upper 20s and lower 30s.

The front will likely pass the Helena and Great Falls areas
between 5 and 8 pm, and Lewistown and Bozeman between 8 and 11
pm. The heavier snow showers could briefly drop visibility to less
than a mile, with wind gusts in excess of 40 mph. Roadways may
become slippery due to falling and blowing snow, and the
refreezing of any wet surfaces.

Anyone traveling this evening should be prepared for highly
variable road conditions across short distances.

MTZ011-013-044>049-240330-
Hill-Chouteau-Toole-Liberty-Eastern Pondera-Blaine-
Southern Rocky Mountain Front-Eastern Teton-
Including the cities of Havre, Rocky Boy, Rudyard, Fort Benton,
Carter, Big Sandy, Shelby, Sunburst, Chester, Whitlash, Brady,
Conrad, Chinook, Harlem, Hays, Bynum, Choteau, Augusta,
Fairfield, and Dutton
512 PM MST Thu Dec 23 2021

...Snow showers with gusty winds bringing reduced visibility this
evening...

A strong Pacific cold front will move west to east this evening,
bringing a period of gusty westerly winds and light to moderate
snow shower activity. Temperatures behind the front are expected
to fall into the upper 20s and lower 30s.

The front will likely pass through the Havre and Fort Benton areas
between 6 and 8 pm this evening. The heavier snow showers could
briefly drop visibility to less than a mile, with wind gusts in
excess of 40 mph. Roadways may become slippery due to falling and
blowing snow, and the refreezing of any wet surfaces.

Anyone traveling this evening should be prepared for highly
variable road conditions across short distances.
Local storm report, Dec 23, 6:18 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
618 PM MST THU DEC 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND GST     7 SSE ULM               47.33N 111.48W
12/23/2021  M63 MPH          CASCADE            MT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A 63 MPH GUST.

&&

AM
Local storm report, Dec 23, 6:28 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
628 PM MST THU DEC 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND GST     6 W SAND COULEE         47.41N 111.29W
12/23/2021  M60 MPH          CASCADE            MT   NWS EMPLOYEE

            MEASURED 60.4 MPH WIND GUST WITH AMBIENT
            WEATHER ULTRASONIC ANEMOMETER. SURFACE TEMP
            DROPPED FROM 46 DEGREES TO 37 DEGREES WITH
            WIND GUST.

&&

HART

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 6:11 PM MSTSevere Thunderstorm WarningTFXCascade, Chouteau34 min
Dec 23, 6:50 PM MSTSevere Thunderstorm WarningTFXCascade, Chouteau, Fergus, Hill, Judith Basin40 min
Dec 23, 7:30 PM MSTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Judith Basin60 min
Dec 24, 1:58 AM MSTWinter Storm WatchTFX12 hr

Nearby

Snow Squall Warnings in Montana, 2021Every snow squall warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.